MAUDE Adverse Event Report: OSTIAL CORPORATION FLASH MINI OSTIAL SYSTEM; PTCA CATHETER

OSTIAL CORPORATION FLASH MINI OSTIAL SYSTEM; PTCA CATHETER
Model Number OCB4008BA
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Activation, Positioning or Separation Problem (2906); Device Handling Problem (3265)
Health Effect - Clinical Codes Death (1802); Vascular Dissection (3160)
Date of Event 07/10/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The flash mini device used in the procedure was returned to ostial corporation for evaluation.A two (2) page summary of the evaluation has been attached.No issues were found with the performance of the returned device, though the distal portion of the proximal balloon had clearly been deformed by overexpansion during use.Per the results of the evaluation, it was found that the root cause of the incident was grossly incorrect positioning of the device prior to inflation.Per the results of extensive bench testing, it has been determined that two positioning errors are required for the distal portion of the proximal balloon to significantly expand.The distal portion of the proximal balloon must extend well past the distal edge of a stent being treated and the majority of the working length of the proximal balloon needs to be constrained within the target vessel/stent.These positioning errors result in the proximal portion of the balloon being excessively constrained and can force the inflation volume that would typically fill the proximal portion of the balloon into the distal portion.Per the device ifu, the distal portion of the proximal balloon should not extend past the distal edge of the stent and the proximal portion of the balloon should not be inflated inside of the target vessel.In addition to the case details, ostial corporation reviewed the manufacturing documentation associated with the device lot used during the procedure.No issues were noted that would have contributed to the reported incident.The instructions for use for the product were also reviewed and it was verified that vessel dissection is listed as a potential complication associated with the procedure and that the user is clearly instructed on how the device should be positioned during use.
 
Event or Problem Description
The following information regarding the reported event was obtained from the hospital: following treatment of a ramus intermedius artery, the physician attempted to use the flash mini ostial system in the patient's rca.When inflating the proximal balloon, both ends of the balloon were noted as expanding (dog bone), resulting in a vessel dissection.The patient subsequently coded and expired.

Brand Name
FLASH MINI OSTIAL SYSTEM
Common Device Name
PTCA CATHETER
Manufacturer (Section D)
OSTIAL CORPORATION
1221 innsbruck drive
sunnyvale CA 94089 1317
MDR Report Key6787283
Report Number3008700817-2017-00004
Device Sequence Number16497044
Product Code LOX
UDI-Device IdentifierM917OCB4008BA0
UDI-PublicM917OCB4008BA0
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K131450
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/31/2018
Device Model NumberOCB4008BA
Device Catalogue NumberOCB4008BA
Device Lot Number160826-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2017
Initial Report FDA Received Date08/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age73 YR